Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

I became dehydrated. Having high BP and high heart rate. On medication. Is this due to low potassium?

User rating for this question
Answered by

Practicing since : 1981
Answered : 922 Questions
Sunday, 8 days ago, in my opinion, I became dehydrated due to a confluence of events: diuretics for BP; ketosis via Adkins diet; drank only coffee and not water that day; took an antihistimine and spent hours sweating in the 90 degree sun. Symptoms were high blood pressure (195/100) and high heart rate (105). Treatment: rested and 48 oz gator aid and water for several hours. Finally called paramedics and by the time they got there my BP was 150/88, hr in the 80's. The paramedics suggested I drink and rest and I did. The next day I resumed my usual BP meds (norvasc 10 mgs, K-di=ur 80 meqs, and hctz of 25 mgs) and I felt ok. Wed, symptoms returned with high BP and high HT. No amount of drinking and rest brought me to normal so after several hours, an ambulance took me to the ER. I was given 3 liters IV ( after the half galleon I already drank). The ER did a blood chemistry and everything was normal except my potassium was 2.7. Also, I was not dehydrated and the ER gave me a k-dur and sent me home after with a BP and HR of 160/90 and 92 heart rate. The next morning I was fine with a normal BP and heart rate upon rising and felt good until mid afternoon and the elevated BP & HR returned. I rested and saw little improvement. So on Friday, I woke with BP of 140/80 and hr of 69 before I got out of bed. I took my normal Norvasc (10 mgs) and only 12.5 mgs hctz & 40 meqs k-dur. I was fine until mid day and my BP & HR XXXXXXX again to 170s/80/s & 90s HR. Went to a do in a box and as usual blood chem normal ( although he could not measure potassium). He said again I was not dehydrated. We figured then that I might still be low on potassium and he prescribed a potassium sparing diuretic. That was Friday. Saturday I only too my Norvasc and tried to load up on potassium by taking 80 mgs K-dur spread out the day. However, late in the afternoon, it all returned. But it seemed to be in episodes as opposed to continuous elevation. Today, Sunday, upon rising my BP was 135/83 with heart rate of 69. I took my usual Norvasc and 1/2 the new Triamterene-hctz (37.5-25mg cp). Because I had throat swelling reactions to ace inhibitors, I was reluctant to take a full dosage today. I was ok again, until a little after noon and my BP went to 170/90 w HR of 95. It is now Sunday at 5:55pm CDT and my vitals are:183/86 hr 104. My meds controlled my bp until dehydration and rehydration. What is wrong? Is this all to due low potassium? will high BP: alone cause heart rate to increase? do i need to go to the er to get potassium checked and stay in the hospital until the potassium is normal? or do I just experiment with different BP meds now?
Posted Thu, 16 Aug 2012 in Hypertension and Heart Disease
Answered by Dr. Anil Grover 48 minutes later
Hi there,
Thanks for writing in.
I am qualified and certified cardiologist. I read your mail with diligence.
Coming straight to your immediate problem, what we know:
1. Your vitals are not stable your BP 183/86 Pulse 104 at 5.55 PM CDT
2. You are allergic to Ace Inhibitor
3. Neither we know your hydration status nor electrolytes especially potassium

Options you have listed is either to experiment with different BP medicines. To a 65 year old with unstable hemodynamics and occasional Ventricular ectopy, in the present situation, I will suggest against it.

To answer your question with rise in BP usually heart rate comes down unless the stimulus for BP increase is the same as for heart rate increase for example exercise.

Other option is to go to ER as you have mentioned, get proper treatment and investigation is far more safe option. I will recommend that. Good Luck.

With Best Wishes
Dr Anil Grover,
Medical Specialist & Cardiologist
M.B.;B.S, M.D. (Internal Medicine) D.M.(Cardiology)
http://www/ WWW.WWWW.WW
Above answer was peer-reviewed by
Follow-up: I became dehydrated. Having high BP and high heart rate. On medication. Is this due to low potassium? 2 hours later


One last question. Could the low potassium of 2.7 be behind all this. I do have changing rate heart rate and I have read that hypokalemia can cause that. When I was in the ER and even now my heart rate can vary as one can feel the pulse speed up while measuring it. My wife has AFIB so I am somewhat familiar with heart problems. I read that hypokalemia can cause the rate changes. I haven't read where it can cause high blood pressure. Both my ekg's were normal in the ER and Docinabox. I will try to see my cardiologist instead of my gp tomorrow.
Answered by Dr. Anil Grover 1 hour later

You are absolutely right, that is one of the reason for my apprehension in treating you at home is. Hypothetically, if we agree to your K value of 2.7 means you need 120 MEq of KCl to overcome that deficit. Which can be done by intravenous route in the hospital not at home. It is sort of semi emergency. Good Luck.

With Best Wishes
Dr Anil Grover,
Medical Specialist & Cardiologist
M.B.;B.S, M.D. (Internal Medicine) D.M.(Cardiology)
http://www/ WWW.WWWW.WW
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor